advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Carlsbad, New Mexico, USA:

My teenaged son has recently been diagnosed with type 1 diabetes and is now taking Humalog and Humulin insulin. What are the long term effects of insulin of insulin use?

Answer:

I think that your question really tells me that you have not yet had an ideal conversation with your child's diabetes physician and a good pediatric diabetes educator.

The short answer to "what are the long term effects of insulin?" is not dying! Insulin is essential for survival in people who have type 1 diabetes. Without insulin, there can be the progression, sometimes within hours to days, of potentially fatal DKA [diabetic ketoacidosis]. Adults and obese children with type 2 diabetes have enough effect of their own insulin that DKA is a rare phenomenon. However, your question also shows that you have confusion about the different types of insulin. Most insulins available in the US have been produced to look like human insulin (as we no longer use insulin derived from pigs and cows)., and the insulin can be chemically modified to last different amounts of time. Some insulins, like Humalog, NovoLog, and Lantus (insulin glargine), have been structurally re-arranged to have an effect on how they work, but they still are essentially human insulins.

You used the term "Humulin." Humulin is simply a brand name of insulin, the way "Chevrolet" is the brand name of a car, But a Chevy Suburban is far different than a Chevy Corvette, even though they are both Chevrolets. So I am presuming that you meant Humulin NPH.

Insulin allows almost all the cells of the body to utilize glucose sugar properly for energy. Without this energy, we will get ill and die. Long-term effects of too high glucose can lead to blindness, kidney failure, strokes, heart disease, high cholesterol, high blood pressure, nerve damage, and eventually death. Insulin in excess of calorie intake/utilization can lead to low glucose which could lead to shakiness, sweatiness, unconsciousness, and seizures -- among other things.

You need to speak well with a diabetes education team. If your diabetes physician is not an pediatric endocrinologist, I think you would be wise to ask for a referral, even if it just a couple of times a year to the medical center in a larger community away from your home.

DS

DTQ-20020911182726
Original posting 16 Sep 2002
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.